How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask PatriciaRN Your Own Question
PatriciaRN, Nurse
Category: Health
Satisfied Customers: 534
Experience:  35 years of nursing experience, 2 in ER, 1 at Planned Parenthood clinic
Type Your Health Question Here...
PatriciaRN is online now
A new question is answered every 9 seconds

it feels like there is air trapped in my chest and it ...

Resolved Question:

it feels like there is air trapped in my chest and it causes me a lot of pain and discomfort it seems once I burp 4-5 times it relives the pain but it sometimes is a hour or more where I am totally uncomfortable where it makes me very irriatable and to the point were I cant stand the pain it is a 10+ it is located in the middle of my chest I also notice when I carry grocerys in from the car I have chest pains right in tne middle of my chest i had a heart stress test and passed it so I don''t think it is my heart
Submitted: 8 years ago.
Category: Health
Expert:  PatriciaRN replied 8 years ago.


Trapped gas can cause excruciating pain that mimics a heart attack. If you are taking protonix for heartburn, you could have a great deal of trapped gas.

There are two schools of thought on using drugs like protonix to treat heartburn and acid reflux. Both have merit, I believe.

The first school of thought is that of mainstream medicine. This says that the drug will help any stomach or esophageal irritation caused by reflux to heal, thus alleviating the heartburn. To a certain extent, I believe this is true.


There is another school of thought, popular among homeopathic and naturopathic healers, that after we reach the age of about 40, our bodies do not make as much acid for the purpose of digesting our food as they did when we were younger. As a result, we more often have indigestion.

The undigested food may then remain in our gastrointestinal tracts, and it may ferment, causing great amounts of gas buildup.

Taking a drug like protonix will then make the problem worse by getting rid of the acids we need to break down the undigested food.

Those who follow this school of thought generally prefer to prescribe digestive enzymes or similar instead of protonix, which is a member of the drug family known as proton pump inhibitors.

So, it may be possible that the protonix is aggravating your problem with gas.

Also, a decrease in gastric motility can contribute to the problem of trapped gas, as well, because the gas does not move out and down as it should. Certain medications can cause a decrease in motility, such as sedatives, anti depresants or pain medications. If you're taking any of these regularly, this could contribute to the problem, too.

I hope this is helpful to you.



PatriciaRN and other Health Specialists are ready to help you